New Mexico, 2014

Flash Flood and Hail in New Mexico, July 17, 2014

July 17, 2014 · NWS ABQ · 6 events in 4 counties and zones

While the overall coverage of showers and thunderstorms began to diminish on the 17th, the storms that did manage to develop were strong to severe. A storm that impacted the area around Black Lake produced penny sized hail that covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

While the overall coverage of showers and thunderstorms began to diminish on the 17th, the storms that did manage to develop were strong to severe. A storm that impacted the area around Black Lake produced penny sized hail that covered the ground. Another persistent area of heavy rainfall from strong storms produced significant flooding around La Madera. A foot bridge was washed out near a local farm and washed several miles downstream on the Rio Tusas. Another strong storm blew up in the Santa Fe foothills and produced penny sized hail. The strongest storm of the day developed around Las Vegas during the very late afternoon hours and moved south for several hours through the high plains over eastern New Mexico before dissipating along the Capitan Mountains. Residents are Encino reported strong rotation in this thunderstorm with many suspected reports of funnel clouds. Radar data suggested hail as large as baseballs possible with this storm. A rural mesonet site recorded a peak wind gust to near 80 mph as the storm blasted through. One final round of funnel clouds and quarter size hail was reported east of Encinoso as the storm was dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 11:20 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 11:20 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1220 PM MDT THU JUL 17 2014

.AVIATION...
18Z TAF CYCLE
SHRA AND TSRA WITH SHORT DURATION MVFR CIGS EXPECTED ACROSS THE
EASTERN PLAINS THIS AFTERNOON. EXPECT 30 TO 40 KT OUTFLOW WINDS
WITH TS ACTIVITY. VFR CONDITIONS EXPECTED ELSEWHERE. PERIODS OF
BREEZY WINDS LESS 25 KT WILL BE EXPECTED ACROSS WESTERN AND CENTRAL
AREAS AS DRIER AIR MOVES INTO THE STATE FROM THE NORTHWEST. A BACK
DOOR FRONT PUSHING THROUGH THE CENTRAL MTN CHAIN WILL IMPACT KABQ
AND KSAF BTWN 1Z TO 09Z. EXPECT EAST/SOUTHEAST WIND FLOW WITH
GUSTS TO 25 KT DURING THAT PERIOD. MVFR CIGS ARE POSSIBLE BEHIND THE BACK
DOOR FRONT FOR KROW...KTCC..AND KLVS AFTER 06Z.

32/50

&&

.PREV DISCUSSION...347 AM MDT THU JUL 17 2014...
.SYNOPSIS...
DRY AIR WILL BEGIN TO WORK INTO PORTIONS OF NORTHWEST AND CENTRAL
NEW MEXICO TODAY. BEST CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS WILL BE FROM THE NORTH CENTRAL MOUNTAINS EASTWARD
OUT ONTO THE NORTHEAST HIGHLANDS AND PLAINS. ENOUGH MOISTURE WILL
REMAIN IN THE WEST-CENTRAL AND SOUTHWEST MOUNTAINS OF NEW MEXICO
FOR ISOLATED THUNDERSTORM ACTIVITY THERE. DRY AIR WILL CONTINUE TO
MOVE INTO THE STATE FROM THE NORTHWEST ON FRIDAY...LIMITING
THUNDERSTORM COVERAGE TO ISOLATED OVER THE MOUNTAINS. SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND AS
MOISTURE BEGINS TO WORK BACK INTO THE STATE FROM THE WEST AND
SOUTHWEST.

&&

.DISCUSSION...
MUCH DRIER AIR ALOFT...VERY EVIDENT ON WV IMAGERY...BEGINNING TO MOVE
INTO FAR NORTHERN NM EARLY THIS MORNING. THIS DRY AIR INTRUSION
WILL LIMIT THUNDERSTORM FORMATION MAINLY OVER THE NORTHWEST
PLATEAU SOUTH/SOUTHEAST TO THE MIDDLE RIO GRANDE VALLEY THIS
AFTERNOON. THE DRY AIR WILL CONTINUE TO INFILTRATE NORTHERN AND
CENTRAL NEW MEXICO FRIDAY...WHICH LOOKS TO BE THE QUIETEST/DRIEST
DAY IN QUITE SOME TIME. ONLY ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS EXPECTED TO BRIEFLY SURVIVE MUCHO DRY AIR ENTRAINMENT.
NAM AND TO A LESSER EXTENT THE GFS...PICKING UP ON THE IDEA THAT
THE WEEKEND MAY END UP A LITTLE MORE ACTIVE THAN PREVIOUSLY
THOUGHT. MONSOON MOISTURE SURGE ON NORTH SIDE OF WARM CORE LOW
OVER SOUTHERN BAJA HELPING TO PUSH MOISTURE NORTHWARD THROUGH
SONORA TOWARD SOUTHERN ARIZONA. NAM INDICATING THAT THIS MOISTURE
PLUME WILL MOVE NORTHWARD INTO ARIZONA INT THE SLY FLOW BETWEEN
THE WARM CORE LOW AND THE FOUR CORNERS HIGH FRIDAY NIGHT...THEN
IN THE CLOCKWISE FLOW AROUND THE HIGH...MOISTURE WILL SEEP EWD
INTO NM. RAISED POPS SATURDAY THROUGH EARLY NEXT WEEK AS A RESULT
OF THIS RECENT MODEL TREND AS IT WONT TAKE MUCH MOISTURE
INFILTRATION TO COMBINE WITH TEMPERATURES ABOVE SEASONAL AVERAGE
TO GET THUNDERSTORMS TO FIRE OVER THE MOUNTAINS AND DRIFT SLOWLY
SOUTHWARD THROUGH THE WEEKEND...DESPITE INCREASING 500MB HEIGHTS.

MODELS REMAIN IN GOOD AGREEMENT THAT UPPER HIGH WILL STRENGTHEN
OVER NRN NM TUESDAY...MAKING FOR POSSIBLY THE HOTTEST DAY SO FAR
IN JULY. GFS AND ECMWF BOTH GENERATING A DECENT AMOUNT OF QPF
TUESDAY THROUGH THURSDAY...EVEN WITH RELATIVELY WARM -4C TEMPS AT
500MB/599 (DAM) HEIGHTS. ECMWF AND GFS BEGIN TO DIFFER AS TO WHERE
THE UPPER HIGH CENTER WILL DRIFT...EITHER EAST OR WEST. BOTH
MODELS DO...HOWEVER...BRING A SHORT-WAVE VORT- LOBE AROUND THE
UPPER HIGH AND PERHAPS INTO SERN NM WEDNESDAY OR WEDNESDAY
NIGHT...PERHAPS LEADING TO MORE ACTIVITY FOR CHAVES COUNTY AND THE
SOUTH-CENTRAL MOUNTAIN MID WEEK AND BEYOND. MAIN MESSAGE TO CONVEY
IS THAT OTHER THAN FRIDAY...CONVECTIVE ACTIVITY COULD BE SHORT OF
CLIMO BUT MORE ACTIVE THAN PREVIOUSLY THOUGHT FROM SATURDAY INTO
THE LATTER HALF OF NEXT WEEK.

33

&&

.FIRE WEATHER...
WETTING RAINS FAVORED WESTERN AND NORTHERN PORTIONS OF THE FORECAST
AREA WEDNESDAY...WITH SOME LOCALLY HEAVY RAINFALL IN THE MIDDLE RIO
GRANDE VALLEY. A BACKDOOR FRONT WILL PUSH WEST ACROSS THE EASTERN
PLAINS TODAY...WITH CONVECTION FAVORING THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS. WETTING RAINS STILL
POSSIBLE ELSEWHERE WITH PLENTY OF MOISTURE REMAINING IN PLACE...BUT
A MID LEVEL DRY AIR INTRUSION IS ON TRACK TO MAKE SOUTHEAST PROGRESS
INTO NORTHWESTERN NEW MEXICO AND WILL LEAD TO A DOWNTREND THERE.
HIGH TEMPERATURES WILL TREND DOWN AND MINIMUM RHS WILL TREND UP
ACROSS THE EAST BEHIND THE BACKDOOR FRONT. THE FRONT WILL LIKELY
PUSH INTO THE RIO GRANDE VALLEY TONIGHT...BUT HOW STRONG THE PUSH
WILL BE DEPENDS ON THE QUALITY AND PLACEMENT OF CONVECTION ON THE
EAST SIDE OF THE CENTRAL MOUNTAIN CHAIN.

A WARMING/DRYING TREND TO KICK-IN FRIDAY AS PRESSURE HEIGHTS
INCREASE WITH THE UPPER HIGH CURRENTLY OVER WESTERN AZ AND SOUTHERN
NV SHIFTING EAST INTO NM AND STRENGTHENING. THIS TREND WILL CONTINUE
INTO EARLY NEXT WEEK AND WILL BRING A PAUSE TO THE MONSOON...MEANING
A SIGNIFICANT DOWNTREND IN COVERAGE OF WETTING RAINS. THAT SAID...
THE 00Z MODEL SOLUTIONS ARE NOT AS AGGRESSIVE WITH THE DRYING AS
PREVIOUS RUNS. TEMPERATURES DURING THIS PERIOD WILL TREND TO ABOVE
NORMAL MOST AREAS AND HAINES INDICES WILL BE ON THE UPTREND AS WELL.
RELATIVE HUMIDITY WILL TREND DOWN DURING THIS PERIOD AS WELL...
LIKELY EXCEEDING CRITICAL THRESHOLDS NORTHWEST AND POSSIBLY IN THE
MIDDLE RIO GRANDE VALLEY AND ACROSS THE WEST CENTRAL HIGHLANDS AND
MOUNTAINS BY SUNDAY CONTINUING INTO TUESDAY. BY LATE TUESDAY...BOTH
THE 00Z GFS AND ECMWF SHOW A 600DAM 500MB HIGH OVER NW NEW MEXICO.

FORECAST CONFIDENCE DECREASES BEYOND TUESDAY...BUT THE 00Z MEDIUM
RANGE MODEL SOLUTIONS AGREE ON THE UPPER HIGH DECREASING IN STRENGTH
WITH THE MID LEVEL RIDGE AXIS BECOMING ORIENTED FROM WEST TO EAST
ACROSS NORTHERN NM/AZ. FROM THE LOOKS OF IT...THE MONSOONAL MOISTURE
DOWNTREND MAY LAST FOR AWHILE...AT LEAST THROUGH THE END OF NEXT
WEEK.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 17, 4:22 AM MST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 AM MDT THU JUL 17 2014

NMZ501>540-181130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
522 AM MDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RAINFALL FROM STRONGER STORMS MAY AGAIN BE HEAVY ENOUGH TO CREATE
LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY
ON AND BELOW BURN SCARS. SMALL HAIL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BE THE LEAST ACTIVE DAY IN SOMETIME...HOWEVER...THUNDERSTORM
ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND...CONTINUING INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, Jul 17, 12:07 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT THU JUL 17 2014

NMZ528-529-171930-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-
107 PM MDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHERN SAN
MIGUEL COUNTIES THROUGH 130 PM MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WATROUS...OR ABOUT 19 MILES NORTHEAST OF LAS
VEGAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WATROUS.

&&

LAT...LON 3590 10497 3573 10482 3566 10509 3587 10511
      3589 10508 3588 10505 3590 10503
TIME...MOT...LOC 1907Z 349DEG 10KT 3579 10501
Special weather statement, Jul 17, 12:27 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT THU JUL 17 2014

NMZ510-172000-
SAN JUAN MOUNTAINS-
127 PM MDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO ARRIBA COUNTY THROUGH
200 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PETACA...OR ABOUT 28 MILES WEST OF QUESTA...
MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS HEAVY RAINFALL
WILL IMPACT THE RIO TUSAS...PETACA...SOUTH PETACA...AND HIGHWAY 519.

AREAS AFFECTED BY THIS STORM INCLUDE...VALLECITOS AND PETACA.

&&

LAT...LON 3656 10595 3651 10594 3649 10595 3643 10611
      3658 10620 3665 10613 3666 10602
TIME...MOT...LOC 1927Z 334DEG 6KT 3655 10605
Special weather statement, Jul 17, 1:12 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT THU JUL 17 2014

NMZ515-172045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
212 PM MDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORA AND SOUTHWESTERN
COLFAX COUNTIES THROUGH 245 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK LAKE...OR ABOUT 21 MILES EAST OF
TAOS...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...COYOTE CREEK STATE PARK...
HAROLD BROCK ACCESS POINT AND GUADALUPITA.

&&

LAT...LON 3636 10510 3610 10509 3616 10537 3637 10532
      3640 10520
TIME...MOT...LOC 2013Z 003DEG 13KT 3627 10522

The radar

The Albuquerque radar (KABX), 197 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Colfax

When
July 17, 1:35 PM MST to 1:40 PM MST
Where
Colfax County, 6.28 mi ESE of Black Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -105.140

Hail, Santa Fe

When
July 17, 5:50 PM MST to 5:58 PM MST
Where
Santa Fe County, 1.78 mi NE of Santa Fe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.700, -105.930

Thunderstorm Wind, Lincoln

When
July 17, 6:00 PM MST to 6:10 PM MST
Where
Lincoln County, 18 mi NNE of Encinoso
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.921, -105.360

The CSBF Transwestern Pump recorded a gust to 76 mph from a massive storm moving to the south.

Flash Flood, Rio Arriba

When
July 17, 6:04 PM MST
Where
Rio Arriba County, 1.74 mi NW of La Madera to 1.72 mi NW of La Madera
Cause
Heavy Rain
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
36.409, -106.060

A major footbridge was reported to have washed away on the Owl Peak Farm in La Madera. Both the Rio Ojo Caliente and the Tusas River rose to flood levels. The Rio Ojo Caliente showed a river rise from 6 cfs to 1120 cfs.

Funnel Cloud, Lincoln

When
July 17, 6:30 PM MST to 6:35 PM MST
Where
Lincoln County, 4.15 mi NE of Pine Lodge
Reported by
Public
Coordinates
33.663, -105.199

Rain wrapped funnel cloud reported with the hail along Highway 246.

Hail, Lincoln

When
July 17, 6:35 PM MST to 6:40 PM MST
Where
Lincoln County, 4.15 mi N of Pine Lodge
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.680, -105.250

Hail ranging from nickel to quarter size was reported on Highway 246 by a storm chaser.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522294, 522295, 522297, 522300, 525508, 522296.